Drought, Big Stone
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Big Stone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
The severe drought continued across west central Minnesota throughout January.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
The severe drought continued across west central Minnesota throughout January.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 31, 11:39 PM CST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 1139 PM CST MON DEC 31 2012 .UPDATE... .06Z UPDATED AVIATION DISCUSSION BELOW. .PREVIOUS UPDATED DISCUSSION... LATEST RAPID REFRESH DATA SHOWS 700HPA THETA-E RIDGE CONTINUING TO POKE INTO NWRN CWA COUPLED WITH SOME MINOR 850HPA-700HPA OMEGA. THIS APPEARS TO BE THE MAIN DRIVER OF LIGHT SNOW/FLURRIES ACROSS THE NWRN/NRN PART OF THE CWA. EVEN THOUGH THE MINOR 700HPA THETA-E RIDGING IS FCST TO LINGER THROUGH 12Z...OMEGA LOFT WANES BY 06Z. CURRENT WX GRIDS HAVE LIGHT SNOW/FLURRIES ENDING BY 06Z SO NO BIG CHANGES NEEDED THERE. ALSO RAPID REFRESH SHOWS 925HPA COND PRESS DEFS REMAINING UNDER 30MB ACROSS THE MAJORITY OF THE CWA THROUGH THE NIGHT...WITH SOME CLEARING NOTED ACROSS THE WRN CWA TOWARD 12Z. TWEAKED THE SKY GRIDS TO HOLD ONTO CLOUD COVER A BIT LONGER. WITH RESPECT TO TEMPS...TROUBLE AREA IS THE FAR NERN/MN COUNTIES OF THE CWA. CURRENTLY THEY P6SM SKC WITH TEMPS WELL BELOW ZERO. ANTICIPATE THAT ONCE SFC RIDGE AXIS SLIDES EAST ALLOWING CLOUDS TO ADVECT IN...TEMPS WILL STEADY AND BEGIN A SLOW RISE. UPDATED ZONE FORECAST PRODUCT HAS BEEN SENT. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FORECAST CHALLENGES INCLUDE TEMPERATURES/FLURRIES TONIGHT...AS WELL AS PRECIPITATION POTENTIAL AND BLOWING SNOW POTENTIAL TUESDAY NIGHT THROUGH WEDNESDAY. CURRENTLY...FOR AREAS UNDER CLOUDY SKIES /THE WESTERN TWO-THIRDS OF THE CWA/...SCATTERED SNOW FLURRIES OR VERY LIGHT SNOW CONTINUES THIS AFTERNOON. TEMPERATURES ARE RUNNING GENERALLY IN THE TEENS AND 20S EXCEPT THE VERY FAR NORTHEAST CORNER OF THE CWA WHERE READINGS ARE STILL DOWN IN THE SINGLE DIGITS ABOVE ZERO IN SUNSHINE. TONIGHT...WATER VAPOR DEPICTS FAIRLY WELL THE CIRCULATION THAT IS SLIPPING DOWN INTO NODAK WHICH IS RESPONSIBLE FOR AIDING THE REGION WITH ENOUGH FORCING/LIFT TO PRODUCE SOME LIGHT SNOW. THIS CIRCULATION IS EXPECTED TO CONTINUE PRODUCING SNOW FLURRIES OR RATHER LIGHT SNOW SHOWERS AT LEAST THROUGH THIS EVENING UNTIL IT BEGINS EXPERIENCING SHEAR ALOFT FROM STRONGER SOUTHWESTERLY FLOW ACROSS THE CENTRAL PLAINS. AT THE SURFACE...AN AREA OF HIGH PRESSURE ACROSS THE REGION WILL GRADUALLY WORK EAST INTO MINNESOTA WITH SKIES EXPECTED TO CLEAR LATE TONIGHT AND DURING THE DAY TUESDAY. WITH A COLD AIRMASS IN PLACE TONIGHT...TEMPERATURES WILL QUICKLY DROP ACROSS AREAS WITH CLEAR SKIES. HOWEVER...AREAS THAT HOLD ON TO CLOUD COVER FOR MUCH OF THE NIGHT...MAY ONLY SEE THE MERCURY DIP A FEW DEGREES. TUESDAY IS THE BRIEF REPRIEVE FROM RAW WINTRY WEATHER BEFORE THE NEXT LOW PRESSURE SYSTEM WORKS DOWN THROUGH THE REGION IN NORTH-NORTHWEST FLOW. THIS SYSTEM WILL NOT PRODUCE MUCH MORE THAN A HALF INCH TO AN INCH OR SO OF SNOW ACCUMULATION. HOWEVER...THE WINDS ARE EXPECTED TO PICK UP WITH THIS LOW TO ANYWHERE FROM 15 TO 30 MPH PERHAPS WITH SOME OCCASIONALLY HIGHER GUSTS. THIS WILL END UP BLOWING AROUND SNOW ALREADY ON THE GROUND AS WELL AS ANY OF THE SNOW FALLING TUESDAY NIGHT AND WEDNESDAY WITH THIS SYSTEM...POTENTIALLY CREATING SOME PERIODIC SPORADIC VISBY REDUCTIONS IN FALLING/BLOWING SNOW. IF THE MODELS CONTINUE TO FORECAST WINDS THIS STRONG FOR WEDNESDAY...A WINTER WEATHER ADVISORY FOR BLOWING SNOW MAY BE REQUIRED. CONDITIONS WILL BEGIN IMPROVING WEDNESDAY NIGHT...ALTHOUGH IT WILL BE COLD. .LONG TERM...THURSDAY THROUGH MONDAY UPPER RIDGE WILL DOMINATE THE WEATHER PATTERN. A FEW WEAK CLIPPERS WILL WORK UNDER THE RIDGE...THOUGH GUIDANCE IS HAVING SOME DIFFICULTY DISCERNING WHETHER THE FIRST WAVE WILL PASS THROUGH SATURDAY OR SUNDAY. ETHER WAY...LOOKS MORE TYPICAL OF THE SYSTEMS WE HAD IN NOVEMBER...AND THUS A DRY EXTENDED FORECAST. AS FOR TEMPERATURES...BY THURSDAY AFTERNOON...WILL SEE WARM ADVECTION WITH FLOW OFF THE NORTHERN ROCKIES BRINGING IN MODIFIED PACIFIC AIR. H85 TEMPERATURES WARM TO +5 TO +8C BY FRIDAY AM WITH WESTERLY LOW LEVEL FLOW TO ENHANCE MIXING. WILL SEE SLIGHTLY COOLER AIR MOVING IN IN NORTHWEST FLOW FOR SATURDAY OR SUNDAY...SUBJECT TO WHICH MODEL IS RIGHT. EFFICIENT MIXING WILL RETURN FOR SUNDAY...WITH H85 TEMPERATURES PEAKING CLOSE TO +10C...WITH ANOTHER SHORT BOUT OF COOLER AIR FOR THE START OF NEXT WEEK. ANTICIPATE WITH THE WARMER AIR WILL SEE SNOW PACK REDUCTION ACROSS THE AREA...THOUGH THERE IS SOME UNCERTAINTY OVER THE DEGREE OF MODIFICATION FOR LOCATIONS WITH DEEPER SNOW COVER FROM THE JAMES VALLEY EAST. WILL ONLY GO A FEW DEGREES ABOVE CLIMO...BUT ANTICIPATE AS GROUND OPENS UP WILL BE DEALING WITH A MUCH WARMER RANGE IN TEMPERATURES. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS BACK EDGE OF MVFR/ISOLD IFR CIGS ALONG THE MO RIVER AT 05Z. BACK EDGE WILL CONT TO SLOWLY PUSH EAST...ALLOWING KPIR TERMINAL TO BECOME VFR BY 08Z. FURTHER NORTH...MVFR/OCNL IFR CONDS IN THE KHEI AREA ARE FCST TO PUSH INTO THE KMBG TERMINAL LOCATION...AND WILL STAY THROUGH 17Z BEFORE BEGINNING TO LIFT. FURTHER EAST...LOOK FOR THE MVFR CONDS TO REMAIN IN THE KABR AND KATY TERMINAL THROUGH 17Z AS SFC HIGH PRESSURE RIDGE AXIS IS SLOW TO MOVE EAST. BY 19Z LOOK FOR VFR CONDS TO PREVAIL ACROSS ALL TERMINAL LOCATIONS...REMAINING THROUGH REMAINDER OF VALID TAF PERIOD. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...HINTZ SHORT TERM...DORN LONG TERM...CONNELLY AVIATION...HINTZ WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 411 AM CST MON DEC 31 2012 MNZ039-046-SDZ007-008-011-019>023-011015- TRAVERSE-BIG STONE-MARSHALL-ROBERTS-DAY-CLARK-CODINGTON-GRANT- HAMLIN-DEUEL- 411 AM CST MON DEC 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT BITTERLY COLD TEMPERATURES ARE EXPECTED TONIGHT WITH LOWS RANGING BETWEEN 10 TO 15 DEGREES BELOW ZERO. THESE COLD TEMPERATURES IN COMBINATION WITH LIGHT WINDS AROUND 5 MPH WILL PRODUCE WIND CHILL VALUES BETWEEN 20 TO 25 DEGREES BELOW ZERO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. SDZ003>006-009-010-015>018-033>037-045-048-051-011015- CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER- FAULK-SPINK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 411 AM CST MON DEC 31 2012 /311 AM MST MON DEC 31 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOW ALONG WITH STRONG NORTHWEST WINDS WILL BE POSSIBLE TUESDAY NIGHT THROUGH WEDNESDAY. WHILE SNOWFALL AMOUNTS AROUND AN INCH OR LESS IS EXPECTED...THE COMBINATION OF FALLING SNOW AND STRONG NORTHWEST WINDS WILL CAUSE BLOWING SNOW ISSUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429487, 429489.